Arizona, 2005

Funnel Cloud in Arizona, July 27, 2005

July 27, 2005 · NWS PSR · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 27, 4:25 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 27, 4:25 PM MST, 1 hour 50 minutes before
AZZ020>028-CAZ030>033-280600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST WED JUL 27 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE OVER CENTRAL CALIFORNIA MOVES TO THE EAST...AND
WILL BE CENTERED OVER THE FOUR CORNER STATE REGION BY THE END
OF THE WEEK. AS THE HIGH MOVES...THE WESTERLY WINDS ALOFT WILL
VEER...BECOMING EAST. AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THAT BUILD OVER THE HIGHER TERRAIN...WILL BE
PUSHED INTO THE LOW DESERTS OF SOUTH CENTRAL AND SOUTHWEST
ARIZONA...A FEW POSSIBLY MAKING IT INTO SOUTHEAST CALIFORNIA.
TEMPERATURES REMAIN 3 TO 5 DEGREES ABOVE NORMAL...WITH
MODERATELY HIGH RELATIVE HUMIDITY.

&&

.DISCUSSION...
18Z PHOENIX SOUNDING INDCS MID TO UPPER LEVEL WESTERLY WINDS HAVE
BEGUN TO VEER TO THE N. MAX THERMAL INSTBY IS BEING FULLY REALIZED
LATE THIS AFTERNOON...REALLY STEEP LAPSE RATE...AS DEEP CNVCTN WITH
IMPRESSIVE VILS NOW APRG ALONG THE FAR ERN MARICOPA/NE PINAL COUNTY
REGION. LGT STEERING WINDS...NO SHEAR.

EXPCT LOW GRADE INCRG TO MODERATE ACTIVITY AS THIS WEEK ENDS. CA
HIGH SHIFTS TO THE E OVER THE FOUR CORNER STATES BY EARLY FRIDAY.
A WEAK DISTURBANCE IN THE EASTERLY WINDS OVER NW MEXICO MOVES
WESTWARD ACROSS THE NORTHERN GULF FRIDAY...WHICH MAY HERALD A WEAK
SURGE OR SHALLOW SEEP. LATEST GFS SHOWS LAYER REL HUMIDITY IS DRYING
INTO THE WEEKEND...THEN MOISTENING UP AGAIN EARLY NEXT WEEK. AND SO
IT GOES...EBB AND FLOW.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. SEE TAFS FOR KPHX...KYUM...KIPL...AND KBLH
WHICH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

RUNYAN

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 27, 6:08 AM MST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
608 AM MST WED JUL 27 2005

AZZ022-023-027-028-280200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
608 AM MST WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

ISOLATED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED. LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND SOME
BLOWING DUST WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR AN EVENING THUNDERSTORM ON THURSDAY.
A BETTER CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS WILL EXIST FRIDAY THROUGH TUESDAY. STRONG GUSTY
WINDS...PERIODS OF DENSE BLOWING DUST...AND LOCALLY HEAVY RAIN WILL
BE POSSIBLE WITH STRONGEST STORMS.

AZZ024-280200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
608 AM MST WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS CAN BE EXPECTED.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY THE STRONGEST
STORMS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS THURSDAY. A BETTER CHANCE FOR MAINLY LATE
AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST FRIDAY THROUGH
TUESDAY. STRONG GUSTY WINDS...LOCALLY HEAVY RAIN...AND HAIL WILL
OCCUR WITH STRONGEST STORMS.

AZZ021-026-280200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
608 AM MST WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN
PORTIONS OF LA PAZ AND YUMA COUNTIES.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING THUNDERSTORMS. LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...
AND SOME BLOWING DUST WILL ACCOMPANY THE STRONGEST STORMS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY.
EXPECT A BETTER CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH TUESDAY. STRONG GUSTY WINDS...
PERIODS OF DENSE BLOWING DUST...AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH STRONGEST STORMS.

AZZ020-025-CAZ031>033-280200-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
608 AM MST (608 AM PDT) WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING THUNDERSTORMS THURSDAY. EXPECT A BETTER CHANCE FOR LATE
AFTERNOON AND EVENING THUNDERSTORMS FRIDAY THROUGH TUESDAY. LOCALLY
HEAVY RAINFALL...STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR
DUST WILL ACCOMPANY THE STRONGEST STORMS.

CAZ030-280200-
JOSHUA TREE NATIONAL PARK/JTNP/-
608 AM PDT WED JUL 27 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT CHANCE FOR AN AFTERNOON THUNDERSTORM. LOCALLY
HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN...STRONG GUSTY WINDS...
AND HAIL WILL BE POSSIBLE WITH STRONGEST STORMS.

DG

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Maricopa

When
July 27, 6:15 PM MST
Where
Maricopa County, 5 mi W of Gila Bend
Reported by
LAW ENFORCEMENT
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468075.